Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 10, NWS Goodland, KS

April 6, 200811 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 6, 2008, 12:09 PM CDT for 11 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2008, 12:09 PM CDT (17:09 UTC)
Expired
Apr 6, 2008, 4:00 PM CDT
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 061709
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MDT SUN APR 6 2008

...DRY AND WINDY CONDITIONS EXPECTED INTO THE AFTERNOON...

.DEWPOINTS OVER THE AREA HAVE DROPPED TO VERY LOW VALUES. WINDS IN
THE 15 TO 30 MPH RANGE WITH GUSTS UP TO 40 MPH WILL COMBINE WITH
THE LOW RELATIVE HUMIDITIES TO CREATE DANGEROUS FIRE WEATHER
CONDITIONS. RELATIVE HUMIDITIES SHOULD REMAIN LOW THROUGH THE
AFTERNOON. HOWEVER...WIND SPEEDS SHOULD DECREASE ENOUGH DURING THE
LATE AFTERNOON TO ALLOW CONDITIONS TO IMPROVE.

COZ252>254-KSZ001>004-013>016-027>029-NEZ079>081-062100-
/O.NEW.KGLD.FW.W.0010.080406T1709Z-080406T2100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-
RED WILLOW-
1109 AM MDT SUN APR 6 2008 /1209 PM CDT SUN APR 6 2008/

...RED FLAG WARNING IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON. 

WINDS BEHIND A STORM SYSTEM OVER THE NORTHERN PLAINS WILL CONTINUE
INTO THE MIDDLE AFTERNOON HOURS. THESE WINDS COMBINED WITH
EXTREMELY LOW DEWPOINTS WILL CREATE DANGEROUS FIRE CONDITIONS INTO
THE AFTERNOON. WINDS WILL BEGIN TO DECREASE AROUND 3 PM MDT (4 PM CDT).

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BULLER
1 follow-up statement
000 
WWUS83 KGLD 062059
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SUN APR 6 2008

COZ252>254-KSZ001>004-013>016-027>029-NEZ079>081-062200-
/O.EXP.KGLD.FW.W.0010.000000T0000Z-080406T2100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-
RED WILLOW-
259 PM MDT SUN APR 6 2008 /359 PM CDT SUN APR 6 2008/

...RED FLAG WARNING WILL EXPIRE AT 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 3 PM MDT /4 PM CDT/ THIS
AFTERNOON. 

THE WINDS HAVE BEGUN TO DECREASE...AND WILL CONTINUE TO DECREASE
OVER THE NEXT HOUR. THERE ALSO HAS BEEN A SLIGHT RECOVERY IN THE
RELATIVE HUMIDITIES. SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

BULLER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 6:44 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 6, 6:44 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
544 AM MDT SUN APR 6 2008

.DISCUSSION...
224 AM MDT SUN APR 6 2008

RELATIVELY QUIET WX ON SUNDAY UNDER SHORTWAVE RIDGING. NORTHWEST
SURFACE WINDS WILL GRADUALLY DIMINISH AS PRESSURE GRADIENT RELAXES
BEHIND THE PACIFIC COLD FRONT. GAVE SOME THOUGHT TO POTENTIAL RED
FLAG CONDITIONS WITH VERY LOW DEW POINTS ADVECTING FROM THE
NORTHWEST...BUT WINDS FORECAST TO SUBSIDE BY THE TIME THE LOWEST RH
ARRIVES THIS AFTERNOON...SO DECIDED AGAINST IT. SECONDARY CANADIAN
COLD FRONT WILL BACKDOOR THE FORECAST AREA LATE TONIGHT. MODELS
GENERATING SOME LIGHT QPF ALONG THE PALMER DIVIDE IN THE WESTERN
CWA. POINT SOUNDINGS SHOW INVERTED-V PROFILES...AND THINK IT WILL BE
VIRGA TONIGHT WITH LITTLE CHANCE OF MEASURABLE PRECIPITATION.
HOWEVER...SYNOPTIC SCALE LIFT WILL BE ON THE INCREASE THROUGH THE
DAY ON MONDAY WITH APPROACH OF SHORTWAVE TROUGH. NAM/GFS STILL
TRYING TO CUT OFF A CIRCULATION AT 700MB OVER EXTREME NORTHEAST
COLORADO BY 00Z TUESDAY. NAM SOUNDINGS RAPIDLY SATURATE...WHILE GFS
NOT QUITE SO AGGRESSIVE. GIVEN LOW LEVEL UPSLOPE FLOW AND DYNAMICS
ALOFT...LIKE THE WETTER SOLUTIONS. PHASE WILL BE A PROBLEM...AS ICE
LIKELY TO DEVELOP IN DENDRITIC GROWTH ZONE...BUT SURFACE WET BULB
TEMPERATURES WILL BE NEAR OR JUST ABOVE FREEZING. EVEN IF SNOW MAKES
IT TO THE SURFACE...HARD TO GAUGE POTENTIAL FOR ACCUMULATION WITH
WARM SOIL/GROUND TEMPERATURES TO START. USED A VERY LOW SLR OF 5 FOR
MONDAY...TRANSITIONING TO 10 MONDAY NIGHT IN EXPECTATION OF A WET
SNOW OF AN INCH OR TWO NORTH OF THE INTERSTATE.

AN INTENSE CUT OFF LOW IS FORECAST TO MOVE ACROSS THE CENTRAL HIGH
PLAINS WEDNESDAY AND THURSDAY. THE POSITION OF THE 500MB LOW OVER
SOUTHERN AND CENTRAL KANSAS SUGGESTS THE LOCAL AREA WILL BE ON THE
COLD SIDE UNDER POSSIBLE DEFORMATION SNOW BAND. STILL A BIT EARLY
BUT ADDED A MENTION OF SNOW IN WESTERN HALF OF THE FORECAST AREA ON
THURSDAY BASED PRIMARILY ON PATTERN RECOGNITION AND TIME OF YEAR.

24
&&

.AVIATION...
538 AM MDT SUN APR 6 2008

CONDITIONS WILL REMAIN VFR THROUGH THE NEXT 24 HOURS ACROSS THE
CENTRAL HIGH PLAINS...ALTHOUGH SKYCOVER WILL INCREASE OVERNIGHT
WITH CEILINGS DROPPING FROM 15KFT AGL TO AROUND 8KFT BY 12Z MONDAY
MORNING. GUSTY NORTHWEST SURFACE WINDS WILL DIMINISH AFTER 20Z
AND TURN SOUTHEAST AFTER 03Z AS SURFACE HIGH PRESSURE MOVES INTO
THE NORTHERN PLAINS AND A LOW PRESSURE CENTER BEGINS TO DEEPEN OVER
EASTERN NEW MEXICO AND THE PANHANDLE REGION.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Apr 6, 3:35 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MDT SUN APR 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
235 AM MDT SUN APR 6 2008 /335 AM CDT SUN APR 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WET SNOW WILL BE POSSIBLE MONDAY AND MONDAY NIGHT IN THE TRI STATE
AREA. AN INCH OR TWO MAY ACCUMULATE BY MONDAY NIGHT...MAINLY
NORTH OF HIGHWAY 36.

AN INTENSE STORM SYSTEM WILL MOVE ACROSS THE REGION WEDNESDAY AND
THURSDAY...BRINGING A CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
WINTER WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.